I have a neighbor who my husband & I are very close to. Unfortunately he is an alcoholic (who drinks 24 beers per day @ least). He needs to have surgery on his C-spine, Lumbar spine, as well as more problems to be corrected. He needs to have these surgeries "yesterday." For two yrs. he has been saying "he is going to cut back on the drinking" so he can get these surgeries done. He went to the Dr.'s the other day & was put on, I believe, 12 mcg. Fentanyl ER patches. He can hardly walk & we fear he wont be around much longer. I have never taken Fentanyl but I know it is a very strong medication & his wife, myself & my husband cant get him to stop drinking. My question is, does anyone know what will happen if he mixes the alcohol & Fentanyl? I know his breathing will be shallow and he can stop breathing. He is about 56 yr. old. His Dr. knows he is an alcoholic & he still got the patches. I know you cant make someone quit their addiction unless they want to (firsthand) but nevertheless we are worried he will use the patches & something will go very wrong. Any suggestions would be very, very appreciated so much
If he lives alone I would advise you take the patches away from him then immediately contact the Dr that gave him these and express your concerns for your neighbor's life, which are valid.
Fentanyl is strong enough on its own and users are told not to consume alcohol while using them. He is abusing them if he's drinking while using them, and showing no concern for his own welfare by consuming that much alcohol on top of the patches.
His breathing can very easily stop and that will be that. If he does not live alone you may have to either deal with them, or walk away and pray. Again, this is just my opinion. Hope this helps.
The 12 mcg of fentanyl would be ok if he didn't drink. Were I his wife I'd take the patches away and call the dr and tell him that he is still drinking, what should she do. If the doc knows he is an alcoholic and he still ordered a narc, he could be in trouble if something happened, so he'd better respond to her. You know the obvious of what could happen, he'll stop breathing. Other then that, if he keeps drinking, he could get less and less responsive until he's not eating or drinking anything, and that just goes down hill.
has your neighbors wife evcer gone ot hte Drs with her husband and told him that he drinks like this to allivate the pain?
everyone is corect he got the loest dosage of the patch so the Dr obviosuly knwos he is a drinker but maybe not as much as he really frinks.
i would tell his eife ot just watch whenhe is asleep incase he does stop breathing totally. i am guesingg he probally stops for a minute anyways being such a hard drinkiner. having to deal with that most of my life with a alcoholic father who also was on alot of meds for a heart attack and major back pain but had surgeries and didn't help. he would stop breathing suring sleep. eventually he was put on a breathing machine. but after his 5th heart attack he stoped drinking. we would allow him to have a beer once in awhile here and there, maybe once a month, onl;y because he got cancer and if he wanted something we gave it to hgim becauses they foundit too late nad he had months to live at that point. but it took all t hose heart attacks for himto see that he needed to quit drinking.
i don't know what it is goingot take your neighbor but you can go talk until you are bluw in the face, so to speak, and its pointless. until he is ready to quit he won't quit. and he does nbot haveot quit drinking ot have these surgeries. he will go through withdraw es in the hospital, you just haveot make sure hte dr is well aware he is a full blown acoholic and he will withdraw. they will take precasution.put him on hte medications he needs whenhe comes out of surgery. its going under they need ot knwo this stuff so the anisegiologist ( i may have spelled that wrong)knows what to excpect.
my father had to go into surgery and came out and went into withdraw the next day. no one ever todl anyone he was a alcoholic, thankl god i was htere and when he said he seen bugs crawling all over hte walls and hteir ws nothing i was hte one to go tell the nurses and have them call his dr and had to explain all this to them. he was given detox medication. this was when he had a major heart attack rushed into surgery and they werent sure he was going to make it thru that let alone find out he was in withdraw from alchol at the same time. so they can do somehting, he doen't necciasarrily have to go to detox beofre he gets surgery unless his dr refuses to do it because of this. i don't no all his cicumstances here.
but have hios wife watch him closely. if he od's make sure you or his wife knows what to do whilke you are waitng for a ambulance to come. thats oneof hte things that peopel don't do they don't knwo what to do and they wait to long and the person soen't make it. i myself learned what to do with 2 nephews who are addicts and alcholics at a very young age and before my father passed.
i wish you the best of luck and am sending good energy your way. hope it helps,
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Oct 2009 • 1 answer
Posted 14 Aug 2010 • 2 answers
Posted 5 May 2011 • 3 answers
Posted 5 Aug 2011 • 1 answer
Posted 14 Oct 2011 • 6 answers